Skip to Main Content

++

Even though they may not appear to be acutely ill, all poisoned patients should be treated as if they have a potentially life-threatening intoxication. Figure I–1 provides a checklist of emergency evaluation and treatment procedures. More detailed information on the diagnosis and treatment for each emergency step is referenced by page and presented immediately after the checklist.

++
++

When treating suspected poisoning cases, quickly review the checklist to determine the scope of appropriate interventions and begin needed life-saving treatment. If further information is required for any step, turn to the cited pages for a detailed discussion of each topic. Although the checklist is presented in a sequential format, many steps may be performed simultaneously (eg, airway management, naloxone and dextrose administration, and gastric lavage).

++

Airway

++

  1. Assessment. The most common factor contributing to death from drug overdose or poisoning is loss of airway-protective reflexes with subsequent airway obstruction caused by the flaccid tongue, pulmonary aspiration of gastric contents, or respiratory arrest. All poisoned patients should be suspected of having a potentially compromised airway.

    1. Patients who are awake and talking are likely to have intact airway reflexes but should be monitored closely because worsening intoxication can result in rapid loss of airway control.

    2. In a lethargic or obtunded patient, the response to stimulation of the nasopharynx (eg, does the patient react to placement of a nasal airway?) or the presence of a spontaneous cough reflex may provide an indirect indication of the patient's ability to protect the airway. If there is any doubt, it is best to perform endotracheal intubation (see below).

  2. Treatment. Optimize the airway position and perform endotracheal intubation if necessary. Early use of naloxone (See Naloxone and Nalmefene) or flumazenil (See Flumazenil) may awaken a patient intoxicated with opioids or benzodiazepines, respectively, and obviate the need for endotracheal intubation. (Note: Flumazenil is not recommended except in very select circumstances, as its use may precipitate seizures.)

    1. Position the patient and clear the airway.

      1. Optimize the airway position to force the flaccid tongue forward and maximize the airway opening. The following techniques are useful. Caution: Do not perform neck manipulation if you suspect a neck injury.

        1. Place the neck and head in the “sniffing” position, with the neck flexed forward and the head extended.

        2. Apply the “jaw thrust” maneuver to create forward movement of the tongue without flexing or extending the neck. Pull the jaw forward by placing the fingers of each hand on the angle of the mandible just below the ears. (This motion also causes a painful stimulus to the angle of the jaw, the response to which reflects the patient's depth of coma.)

        3. Place the patient in a head-down, left-sided position that allows the ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.